Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva/Combivir
Nov 17, 2004

I have been switched to Combivir and Sustiva. I have taken Combivir in the past and had no problems but I am a little worried about Sustiva. I have heard about problems but not sure what to expect. My viral load went up to about 10K but have CD4 around 750. I am diabetic as well. My sugars have been good and the last A1C was 7.0. I'm worried about the side effects from the Sustiva. Could you give me some idea as to what I should expect?

Response from Dr. Conway

There are 3 kinds of things to watch out for.

First, liver toxicity. This can occur is 3-5% cases (about half as frequent as with Viramune) and can be detected quite easily by just monitoring your blood tests in the first few months of therapy.

Second, a skin rash. Some kind of minor rash can develop in 20-25% of cases, in the firsr few weeks of therapy. However, this is only significant in 1-2% cases, and you will be able to see it. if it does happen and seems to be progressing, you can just stop the drug and it will get better.

Third, neuropsychiatric side effects, such as anxiety, sleeplessness, bad dreams. This can occur, to some extent, about half the time. However, it is only severe in 3-4% cases, or `10-15% of cases if you have a history of problems such as depression or severe anxiety. All you need to do here is discuss it with your health care provider. Sometimes all you need to do is take your pills at night to overcome the problem, or take some type of medication to counter the side effect for a few weeks. In a small minority (as I say, <5%) of cases, you may need to go off Sustiva to deal with the problem.



Previous
To Dr Brian again
Next
Adding Virocept to an ongoing PEP treatment Y/N?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement